Alert archive / Nevada / Special Weather Statements in 2012
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Jun 5, 2012, 1:16 PM PDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2012, 1:16 PM PDT (20:16 UTC)
- Expired
- Jun 5, 2012, 1:45 PM PDT
- In force
- 29 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 62 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831 WWUS85 KLKN 052016 SPSLKN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 116 PM PDT TUE JUN 5 2012 NVZ031-052045- NORTHERN ELKO COUNTY NV- 116 PM PDT TUE JUN 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 145 PM PDT... AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF TUSCARORA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...AS WELL AS PEA SIZED HAIL. THIS STORM IS MOVING OVER STATE ROUTE 789 BETWEEN MIDAS AND TUSCARORA. && LAT...LON 4119 11629 4114 11653 4126 11659 4132 11646 TIME...MOT...LOC 2014Z 323DEG 8KT 4122 11643 $$ MRC/86
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jun 5, 10:35 AM PDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 5, 10:35 AM PDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1035 AM PDT TUE JUN 5 2012 .SYNOPSIS...RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN NEVADA THROUGH THIS AFTERNOON. CLEARING SKIES WILL ALLOW FOR WIDESPREAD FREEZING TEMPERATURES AND FROST EARLY WEDNESDAY MORNING. MUCH WARMER WEATHER WILL RETURN THURSDAY AND FRIDAY. && .UPDATE...UPDATED GRIDS AND TEXT PRODUCTS THROUGH 5 PM TO INCREASE POP GRID COVERAGE ACROSS NE NEVADA/ELKO COUNTY...AND TO LOWER SNOW LEVELS TO MATCH OBSERVATIONS. ACCUMULATIONS WILL CONTINUE TO BE RESTRICTED TO ABOVE 6500 FEET...HOWEVER WET SNOW/SNOW PELLETS WILL REACH ALL VALLEY FLOORS THROUGH THIS AFTERNOON WITH THE HELP OF VERY COLD AIR ALOFT /500 MB TEMPS TO -25C/. MESOSCALE/FRONTOGENETIC BAND ACROSS EASTERN NEVADA FROM NEAR JARBIDGE TO WELLS TO ELY IS FINALLY SHRINKING IN COVERAGE AND INTENSITY. FOR THE REMAINDER OF THE AFTERNOON...PRECIPITATION WILL BE MORE CONVECTIVE AND SHOWERY AS THE COLD CORE OF THE TROUGH PASSES ALOFT. ISOLATED THUNDERSTORMS ARE EXPECTED AND RETAINED IN THE GRIDS...RECENT LIGHTNING STRIKES WEST OF OWYHEE IN NW ELKO COUNTY. WITH JUNE SOLAR ANGLE AND 500 TEMPS TO -25C STRONG STORMS WITH SMALL HAIL CERTAINLY PLAUSIBLE THIS AFTERNOON. UNSEASONABLY COLD THIS AFTERNOON...HOLDING IN THE 30S AND 40S FOR MOST LOCALES. TONIGHT...FREEZE WARNING REMAINS IN EFFECT STARTING AT MIDNIGHT. WIDESPREAD FREEZING TEMPERATURES EXPECTED EARLY WEDNESDAY MORNING...AND THANKS TO WIDESPREAD PRECIPITATION...PLENTY OF FROST AS WELL. PLAN ON INCLUDING ENHANCED FROST WORDING IN THE FORECAST AND FREEZE WARNING PRODUCT FOR TONIGHT. TURNER .AVIATION UPDATE...A BAND OF LIGHT SNOW...MIXED WITH RAIN...WILL INTERMITTENTLY AFFECT KWMC...KEKO...AND KELY THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. THE HEAVIEST SHOWERS WILL BE ABLE TO PRODUCE LCL IFR/MVFR VSBY AND CIG CONDITIONS. WINDS WILL GENERALLY BE W-NW10-20G30KT DURING THE DAY. EXPECT SKIES TO SCATTERED OUT AFTER SUNSET TONIGHT...WITH ALL SITES AT VFR CONDITIONS AFTER 02-04Z THIS EVENING. .PREV DISCUSSION... /ISSUED AT 316 AM / SYNOPSIS...A POTENT STORM SYSTEM CONTINUES TO MOVE THROUGH THE REGION WITH RAIN SHOWERS AND GUSTY WINDS. SNOW LEVELS WILL FALL ALMOST TO THE VALLEY FLOORS...AND SOME SNOW MAY MIX IN ACROSS THE HIGHER VALLEYS FOR A TIME. SEVERAL INCHES MAY ACCUMULATE IN THE MOUNTAINS BY THIS EVENING. A FEW THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 80. SUB-FREEZING TEMPERATURES ARE EXPECTED IN MANY AREAS LATE TONIGHT AND EARLY WEDNESDAY. DRIER AND SUNNIER WEATHER WILL RETURN ON WEDNESDAY. SHORT TERM...TODAY THROUGH WEDNESDAY. WHILE THE BUSIEST DAY APPEARS TO BE BEHIND US...THE STORM SYSTEM CURRENTLY MOVING ACROSS THE REGION STILL HAS SOME ACTIVE WEATHER IN STORE FOR THE REGION TODAY. AT PRESENT...A NEGATIVE TILTED UPPER LEVEL TROUGH IS ADVANCING INTO NEVADA BEHIND THE SURFACE COLD FRONT WHICH CROSSED THE REGION LATE YESTERDAY AND LAST NIGHT. A FAIRLY STRONG BAND OF FRONTOGENESIS AT MID-LEVELS HAS DEVELOPED AND IS CURRENTLY ADVANCING ACROSS THE CWA...RESULTING IN A BAND OF RAIN AND MOUNTAIN SNOW. THIS BAND MAY STALL OVER EASTERN NEVADA THIS MORNING AS THE PROGS INDICATE THE BAND OF FRONTOGENESIS WILL GET 'STUCK' IN THIS AREA FOR A TIME THIS MORNING AS THE VORT MAX MOVES DIRECTLY OVERHEAD. THINGS GET A BIT TRICKY HERE AS SNOW LEVELS WILL CONTINUE TO FALL THIS MORNING AS COLDER AIR ADVECTS INTO THE REGION...SO IT IS NOT OUT OF THE QUESTION THAT SNOW REACHES THE VALLEY FLOORS IN SOME AREAS AT LEAST BRIEFLY THIS MORNING. FOR THIS REASON I USED A BROADER MIXING LEVEL THAN NORMAL. ACCUMULATIONS SHOULD MAINLY BE RESTRICTED TO AREAS ABOVE 6500 FEET...AND ARE NOT LIKELY TO REACH ADVISORY CRITERIA. BY THIS AFTERNOON THE COLD CORE OF THE TROUGH MOVES OVERHEAD. IT SHOULD REMAIN MAINLY NORTH OF INTERSTATE 80...BUT AS THIS MOVES THROUGH LI'S FALL BELOW ZERO SO THUNDERSTORMS ARE POSSIBLE. THE PRESSURE GRADIENT WILL REMAIN QUITE TIGHT BEHIND YESTERDAY'S FRONT SO WINDS WILL REMAIN RATHER GUSTY TODAY...THOUGH SHOULD GENERALLY REMAIN BELOW ADVISORY CRITERIA. HOWEVER...COMBINED WITH THE MUCH COLDER TEMPERATURES AND PRECIPITATION...AND TODAY SHOULD BE A BIG SHOCK TO THE SYSTEM FOR ANYONE WHO GOT USED TO THE HIGH 80S AND LOW 90S FROM THE LAST SEVERAL DAYS. MANY AREAS WILL SEE HIGH TEMPERATURES THAT ARE NEARLY 40 DEGREES LOWER THAN YESTERDAY!!! THE TROUGH MOVES OUT QUICKLY THIS EVENING SO SHOWER ACTIVITY SHOULD RAPIDLY DIMINISH. ONCE SKIES BEGIN TO CLEAR OUT LATER TONIGHT AND THE WINDS DIE OFF...TEMPERATURES SHOULD RAPIDLY FALL DOWN TO FREEZING AND BELOW IN MOST LOCATIONS. ONLY THE TYPICAL WARM SPOTS SHOULD REMAIN ABOVE FREEZING...INCLUDING THE WEST WENDOVER AREA AND THE LOWER VALLEYS OF NORTHERN NYE COUNTY. THEREFORE...THE FREEZE WATCH WAS UPGRADED TO A WARNING FOR ALL AREAS...AND BECAUSE FREEZING TEMPERATURES ARE NOW EXPECTED TO ENCOMPASS THE POPULATED SMOKY VALLEY OF NORTHWESTERN NYE COUNTY THE FREEZE WARNING WAS EXPANDED INTO THIS AREA. IN ADDITION...THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE WERE ADDED JUST TO REMOVE THE DISCONTINUITY IN THE PRODUCT. HEIGHTS WILL BUILD RAPIDLY ON WEDNESDAY AS THE TROUGH CONTINUES TO MOVE AWAY...SO MOSTLY SUNNY SKIES AND MUCH LIGHTER WINDS ARE EXPECTED. TEMPERATURES WILL MODERATE SIGIFICANTLY...BUT WILL STILL REMAIN WELL BELOW NORMAL FOR JUNE. RCM LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN. A MAINLY DRY PERIOD IS ON TAP. HOWEVER AN UPPER LOW WILL BE CRUISING NORTH OF THE STATE AND MAY EXCITE SOME WEATHER...ESPECIALLY OVER THE WEEKEND. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE CURRENT UPPER LOW WILL MOVE IN A RATHER ODD FASHION. THE FEATURE WILL TRACK NORTH THROUGH IDAHO AND MONTANA...THEN RETROGRADE ACROSS WESTERN CANADA TO DEVOLVE INTO THE NEXT STRONG UPPER LOW ENTERING THE PACIFIC COASTAL CANADA REGION. THIS NEXT LOW FEATURE WILL MOVE ONSHORE AND TRACK THROUGH WA/OR. ESSENTIALLY A DRY PERIOD FOR THE LKN AREA HOWEVER A FEW SPOKES EMANATING FROM THE PARENT LOW COULD INSTIGATE A FEW SHOWERS FOR NORTHERN NEVADA. SATURDAY. AS THE LOW CENTER MOVES ACROSS IDAHO AND INTO MONTANA...A COLD FRONT WILL DRAG THROUGH NEVADA AND SHOWERS COULD EXTEND DOWN INTO CENTRAL NEVADA. ALTHOUGH TIMING DIFFERENCES ARE INHERENT THIS FAR OUT...MODELS TEND TO AGREE THE FRONTAL PASSAGE WILL OCCUR DURING THE DAY. H7 TEMPS WILL DIP TO AROUND -4C HOWEVER DAY-TIMING SHOULD HELP SNOW ACCUMULATIONS SUFFICIENTLY HIGH TO AVOID AN EVENT...AND MOISTURE IS LIMITED. HIGHS MAY BE LIMITED TO THE 50S AND 60S. CAVEAT WOULD BE IF THE MODELS ARE UNDERESTIMATING THE ADDITIONAL ENERGY ADDED BY THE PRIOR RETROGRADING LOW THAT GOT INFUSED OVER CANADA. SATURDAY NIGHT THROUGH MONDAY. AS THE LOW EXITS THE REGION TO THE EAST A TROUGH DEVELOPS OVER THE GREAT BASIN...AT FIRST OPEN...ALLOWING ANOTHER SLUG OF COOL AIR TO SETTLE IN. TEMPERATURES WILL ONCE AGAIN DIP TO FREEZING OR BELOW ACROSS MUCH OF THE GREAT BASIN. SHOWERS WILL TAPER OFF HOWEVER SOME INSTABILITY IS SHOWING UP FOR MONDAY AFTERNOON. THUS ADDED SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE CWFA MONDAY AFTERNOON. AVIATION...AS LOW PRESSURE MOVES EAST TODAY...-SHRA WILL OVERSPREAD NORTHERN AND EASTERN NEVADA AND AFFECT KWMC KEKO AND KELY. CIGS ARE EXPECTED TO REMAIN AT VFR CATEGORY FOR THE MOST PART. FIRE WEATHER...CONSIDERABLE IMPROVEMENT TO THE WEATHER FOR FIRE WEATHER CONCERNS TODAY AS MUCH COOLER AND MORE HUMID AIR OVERSPREADS THE REGION. WINDS WILL ALSO BE LIGHTER...BUT STILL RATHER GUSTY AS THE PRESSURE GRADIENT REMAINS FAIRLY TIGHT BEHIND THE FRONT FROM LAST EVENING. WHILE RH'S WILL IMPROVE EVERYWHERE...THE IMPROVEMENT IS FAIRLY MODEST IN 457 AND THIS AREA MIGHT STILL GET CLOSE TO RED FLAG CRITERIA THIS AFTERNOON. NEGATIVE LI'S ARE PROGGED ACROSS NORTHERN NEVADA...MAINLY NORTH OF I-80...FOR THIS AFTERNOON SO WE CONTINUE SOME ISOLATED THUNDERSTORMS IN THIS AREA. HOWEVER...ANY STORMS SHOULD ALSO BE ACCOMPANIED BY WETTING RAINS SO STARTS ARE UNLIKELY. HIGH PRESSURE WILL RETURN BY TOMOROW RESULTING IN DRIER WEATHER...BUT LIGHTER WINDS. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PDT WEDNESDAY FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 99/99
Hazardous weather outlook, Jun 5, 2:38 AM PDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 238 AM PDT TUE JUN 5 2012 NVZ030-031-034>040-060945- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY- 238 AM PDT TUE JUN 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. MUCH COLDER AIR WILL MOVE INTO THE REGION TODAY AND TONIGHT. WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED BY LATE TONIGHT...CAUSING DAMAGE TO UNPROTECTED TENDER VEGETATION. A FREEZE WARNING IS IN EFFECT BEGINNING AT MIDNIGHT TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING TEMPERATURES WILL PERSIST INTO EARLY WEDNESDAY MORNING ACROSS MANY AREAS. A FREEZE WARNING IS IN EFFECT UNTIL 8 AM WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NVZ033-041-060945- SOUTHEASTERN ELKO COUNTY-NORTHEASTERN NYE COUNTY- 238 AM PDT TUE JUN 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RCM
In the hours before
Local storm report, Jun 5, 7:33 AM PDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
733 AM PDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM NON-TSTM WND DMG 1 NW ELKO 40.85N 115.77W
06/04/2012 ELKO NV PUBLIC
TREE 6-12 INCHES IN DIAMETER SNAPPED OFF AT BASE.
&&
JRMSpecial weather statement, Jun 5, 9:29 AM PDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 929 AM PDT TUE JUN 5 2012 NVZ038-039-051830- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS... RUBY VALLEY...PEQUOP SUMMIT 929 AM PDT TUE JUN 5 2012 ...RAIN/SNOW MIX ACROSS PORTIONS OF I-80 IN ELKO COUNTY... NWS ELKO DOPPLER RADAR IS INDICATING A BAND OF MIXED PRECIPITATION ALONG PORTIONS OF THE I-80 CORRIDOR BETWEEN DEETH AND WELLS. THE RAIN...MIXED WITH SNOW...WILL CAUSE DRASTIC REDUCTIONS TO VISIBILITY...DOWN TO AT LEAST ONE MILE IN SPOTS. PONDING OF WATER...ALONG WITH SOME MINOR ACCUMULATION OF SNOW ON I-80...MAY CAUSE SOME SLICK SPOTS TO FORM. SOUTHWEST WINDS OF 20 TO 30 MPH WILL ALSO CAUSE CROSS WINDS...WHICH CAN HAMPER HIGH PROFILE VEHICLES. MOTORISTS SHOULD USE EXTREME CAUTION IF APPROACHING A SNOW SQUALL... AS ROAD CONDITIONS WILL RAPIDLY BECOME HAZARDOUS...ALONG WITH DECREASED VISIBILITY AND ERRATIC CROSSWINDS. VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION MRC/86
Special weather statement, Jun 5, 1:16 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 116 PM PDT TUE JUN 5 2012 NVZ031-052045- NORTHERN ELKO COUNTY NV- 116 PM PDT TUE JUN 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 145 PM PDT... AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF TUSCARORA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...AS WELL AS PEA SIZED HAIL. THIS STORM IS MOVING OVER STATE ROUTE 789 BETWEEN MIDAS AND TUSCARORA. && LAT...LON 4119 11629 4114 11653 4126 11659 4132 11646 TIME...MOT...LOC 2014Z 323DEG 8KT 4122 11643 MRC/86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jun 4, 6:08 PM PDT | High Wind Warning | LKN | Elko, Nye, White Pine | 5 hr |
| Jun 5, 2:33 AM PDT | Freeze Warning | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 29 hr |
Nearby
Special Weather Statements in Nevada, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.